Session Time: 1:45pm-3:15pm
Location: Agora 3 West, Level 3
Objective: To identify occurrence, severity and clinical factors associated with neuropathy in patients with Parkinson’s disease (PD) treated with LCIG (levodopa – carbidopa intestinal gel) in the Czech and Slovak population.
Background: LCIG is a treatment for advanced PD administrated via PEG-J by means of a tube connected to an external pump. The most serious complication of LCIG treatment is neuropathy.
Method: Patients with an advanced stage of PD (N=263) from seven movement disorders centers were enrolled in our retrospective questionnaire study. The questionnaire included the number of LCIG patients, the mean LCIG dose and the experiences with neuropathy. In cases of acute neuropathy, when LCIG discontinuation was required, we were interested in the daily LCIG dose immediately prior to discontinuation, and the daily dose of levodopa (equivalent) prior LCIG initiation. We also evaluated the plasma levels of vitamin B12 and folate.
Results: Neuropathy occurred in a total of 26 patients (10 – de novo neuropathy, 16- worsening of preexisting neuropathy). In all the centers, the median proportion of patients with neuropathy was 6.89 (0-34%) of all treated subjects. Out of all patients with neuropathy, half of them required a LCIG dose reduction and in 6 patients (1 male, mean age 63 yrs.) the LCIG therapy was discontinued due to severe acute neuropathy. Patients with acute neuropathy were administered with significantly higher dose (median 2494 mg, range 1122 – 2968 mg) than patients without neuropathy (median 1407 mg, range 1228-1578 mg), p = 0.016. In the group of patients with acute neuropathy, the daily LCIG dose was significantly higher than the daily dose of oral dopaminergic therapy prior to the initiation of the LCIG treatment (median increase by 57% versus 30% in other LCIG patients), p < 0.05. Levels of vitamin B12 and folate were reduced in only 2 patients with acute neuropathy.
Conclusion: The etiology of acute neuropathy as a complication of LCIG treatment is still unclear given the fact that a decrease in the level of vitamin B12 and folate was recorded in only a third of LCIG patients. Increased daily LCIG doses in patients with severe acute neuropathy suggest a potentially a dose-dependent toxic effect of LCIG. The setting of an upper LCIG daily limits or contraindication of a major increase of the daily LCIG dose by more than 50% after switching to LCIG, would prevent this serious complication.
References: Merola A., Romagnolo A., Zibetti M., Bernardini A., Cocito D, Lopiano L. Peripheral neuropathy associated with levodopa-oerbidopa intestinal infusion: a long-prospective assessment. European Journal of Neurology 2016, 23: 501-509
To cite this abstract in AMA style:P. Havránková, J. Klempíř, J. Roth, E. Růžička, M. Baláž, M. Bareš, I. Rektorová, M. Kaiserová, P. Kaňovský, M. Minár, K. Gmitterová, P. Valkovič, M. škorvánek, V. Haň, L. Skička, J. Necpál, M. Grófik, E. Kurča, R. Jech. Neuropathy in patients treated with LCIG in the Czech and the Slovak Republic [abstract]. Mov Disord. 2019; 34 (suppl 2). https://www.mdsabstracts.org/abstract/neuropathy-in-patients-treated-with-lcig-in-the-czech-and-the-slovak-republic/. Accessed November 29, 2023.
« Back to 2019 International Congress
MDS Abstracts - https://www.mdsabstracts.org/abstract/neuropathy-in-patients-treated-with-lcig-in-the-czech-and-the-slovak-republic/